May 9, 2018 – Stopping Antidepressants

May 4, 2018

Play

Anchor lead: How troubling is it to stop taking an antidepressant? Elizabeth Tracey reports

Some people who take medicines to combat depression experience a range of troubling symptoms when they stop, a recent report found. Ramin Mojtabi, a psychiatrist at Johns Hopkins who contributed to the report, says a range of effects have been noted.

Mojtabi: We know based on anecdotal reports, we know based on our experience with patients that patients experience reporting nausea, headache, and electrical jolt, sometimes they talk of it as brain zap.  :15

Mojtabi says these are not withdrawal symptoms, since no dependency occurs.

Mojtabi: Discontinuation syndrome or discontinuation symptoms is a better description of what some people experience who try to stop their antidepressant medications. :11

Mojtabi says while rare, some people may experience symptoms of discontinuation that may last for months or even longer. He notes that anyone who is considering stopping an antidepressant should talk with their provider. At Johns Hopkins, I’m Elizabeth Tracey.

Previous post:

Next post: